Alert archive / Minnesota / River Flood Warnings in 2023

River Flood Warning 4, NWS Grand Forks, ND

April 10, 2023Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Apr 10, 2023, 11:45 AM CDT for Clay County, Minnesota; Cass County, North Dakota. It took effect at Apr 14, 2023, 1:00 AM CDT. It was in force for 35 days.

The area

The counties it named.

The facts

Issued
Apr 10, 2023, 11:45 AM CDT (16:45 UTC)
In effect from
Apr 14, 2023, 1:00 AM CDT
Expired
May 19, 2023, 10:45 AM CDT
In force
35 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Moderate

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River of the North at Fargo (FGON8).

Action stage
17 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05054000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 10, 10:26 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 10, 10:26 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1026 AM CDT Mon Apr 10 2023

.UPDATE...
Issued at 1019 AM CDT Mon Apr 10 2023

Focus today is being devoted to temperatures in the near term and
messaging/headline strategy for potential flooding from rapid
warmup followed by potential convection and/or snow late this week
into next week.

Temperatures are already into well into the 40s and even mid 50s
within the forested areas of Minnesota. Will be leaning on CAM
output as well as NBM 75th percentile or higher temps, highest in
the MN forests.

Otherwise, keeping an eye on increasing thicker upper cloud cover
moving out of Montana into western ND originating from orographic
wave cloud off of the Northern Rockies fed by atmospheric river
moisture content entering the upper ridge axis. Typically these
clouds dissipate after crossing the lee of the ridge axis, but
given amount of anomalous moisture feeding this feature as well as
propagation of the ridge axis eastward, it is possible these
clouds will enter portions of the CWA as early as mid afternoon.
This will have implications on temperatures perhaps as early as
this afternoon, but probably more this evening into tonight should
they remain thick enough.

UPDATE Issued at 642 AM CDT Mon Apr 10 2023

There has been a little fog in the far southern Valley, but
visibilities have generally been above 5 miles, so it nothing too
impactful. Otherwise, temperatures will be quite mild to start
the day. In the deeper snowpack over eastern North Dakota, they
are running in the mid 20s to around 30. They are still above
freezing from Baudette to Bemidji.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 342 AM CDT Mon Apr 10 2023

Key Messages

- High temperatures continue to rise above guidance in most areas,
  and expect that to continue today and Tuesday

- Believe some models are underestimating highs thinking there
  will be more fog and cloud cover. Some are starting too cold

- With an accelerating melt and the potential for late week
  precipitation, overland flooding and river rises will begin

Similar to the past few nights, temperatures at this point of the
night were still above freezing in some areas (mainly east and
west of the Red River Valley). Within the Valley, winds were
lighter and therefore a little cooler. Have not seen any fog at
this point, so will remove that from the forecast. There may still
be some around sunrise, and maybe more so across the far southern
Valley, but with winds staying up and high thin clouds moving in,
it is looking less likely.

The attention is mainly on high temperatures today and Tuesday.
Highs have been warmer than NBM the past 3 days, especially in the
forested areas from Baudette to Bemidji. 850/925mb temperatures
yesterday (00z Mon) were ~7C/~9C, by this afternoon (00z Tue) they
are expected to be ~11C/~14C, and Tuesday afternoon (00z Wed) they
are expected to be ~17C/~16C. A single number is shown so the
trends are easy to see, but there will be a little more variation
than that each day. The next thing is what is expected for wind
directions and speeds. Winds Sunday were 5 to 15 mph, from the
south or southwest. Today they should be at least 5 to 15 mph,
maybe more 10 to 20 mph in some areas...and from the southwest to
west (usually good warming winds). Tuesday they should be 10 to
20 mph, maybe a little higher...and from the south. With mainly
sunny skies, there is no reason to believe warmer than expected
highs will continue. The only reason they would not is if fog,
stratus, or thicker clouds develop. At this point, have none of
these forecast, so am continuing the warmer trend.

These warm temperatures are nice to see after the cold stretch for
the past month plus. However, if it warms fast and the snow melts
fast, it could result in overland flooding and river rises this
week. Those 2 things will need to be discussed on the day shift
today, especially with the potential for late week precipitation.

.LONG TERM...(Tuesday night through Sunday)
Issued at 342 AM CDT Mon Apr 10 2023

- The primary concern remains the rate of snow melt and when will
runoff reach the area rivers.

- Thursday through Saturday chance of rain exist, but high
uncertainty in amounts and coverage.

Discussion:

The primary concern heading into the mid to late week continues to
be our snow melt and potential flooding implications of additional
precipitation. There is increasing confidence that we will see
sharply increasing atmospheric moisture starting late Wednesday in
response to a retreating ridge and strong H5/H7 southwest flow.
Looking at ensemble means and individual members for PW values,
there is a 50 to 70 percent chance for PW greater than 1 inch across
portions of west-central Minnesota and the southern Red River
Valley. The GEFS brings PW into the 90th to 95th percentile on
Thursday, with the ECMWF and CMC ensembles advertising slightly
lower 75th to 90th percentile PW amounts. This is roughly 1.5 to 2.5
standard deviations above the seasonal average across all ensembles.

A 500 mb low and sfc low will move through northern Saskatchewan
Tuesday with a sfc cold front dropping southeast through the area
Wednesday. 500 mb ridge peaks in intensity Tuesday and then moves
east Wednesday as 500 mb heights begin to fall due to the
Saskatchewan system. The past 2 days have seen the snow begin to
ripen and thus is ready to melt faster than it has been. Tuesday and
Wednesday will see highs in the 40s to mid 50s over the snowpack to
low-mid 60s in the Minnesota forests. As we have seen the past day
or two, temperatures will be highly variable based on snowpack
conditions. The cold front will settle to or southeast and stall out
from eastern SD into northeastern MN mid to late week. A 500 mb
short wave will move into SW Montana Thursday with southwest flow
aloft over the forecast region.

Guidance continues to indicate higher chances for rain development
Thursday afternoon into Friday near or north of the front. 01z
Monday 48 hour NBM probs for more than 0.50 inch and more than 1
inch rainfall is in the 20 percent range, mainly tied to the
southern RRV into Minnesota. Slight instability is noted in some
ensemble members, bringing the chance for an embedded thunderstorm
or two Thursday into Friday. Mucape is roughly around 100-250
J/kg. Precipitation type will also be diurnally driven, with a
rain/snow mix during the overnight hours when temps fall into the
upper 20s to lower 30s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 642 AM CDT Mon Apr 10 2023

Not expecting any impacts for this set of TAFs. Have gone with the
idea of some thin cirrus spreading over the area at times and some
subtle wind direction and speed changes. Confidence in any fog
tonight is quite low, although not zero.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...CJ
SHORT TERM...Godon
LONG TERM...Riddle/Spender
AVIATION...Godon
Hazardous weather outlook, Apr 10, 4:57 AM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
457 AM CDT Mon Apr 10 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
457 AM CDT Mon Apr 10 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Very mild temperatures are expected, which will continue the snow
melt. Street flooding, overland flooding, and some river rises are
anticipated this week. If you live in town, make sure your street
drains are clear, so water doesn't back up. If you are in a flood
prone area, make sure your sump pump is in working order, clear a
path around your house so water doesn't pool around the
foundation, and move any valuables off the basement floor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Mild temperatures and the snowmelt will continue this week.

For Thursday through Saturday, there is a potential for heavy
rain across portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:45 AM CDTRiver Flood WarningFGFClay9 days
Apr 10, 11:45 AM CDTRiver Flood WarningFGFClay21 days
Apr 10, 11:45 AM CDTRiver Flood WarningFGFWilkin17 days
Apr 10, 11:45 AM CDTRiver Flood WarningFGFClay21 days
Apr 10, 11:45 AM CDTRiver Flood WarningFGFRichland21 days
Apr 10, 11:45 AM CDTRiver Flood WarningFGFCass21 days

Nearby

River Flood Warnings in Minnesota, 2023River Flood Warnings in North Dakota, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.